Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 57, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2011, 4:59 PM CDT for Ransom County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2011, 4:59 PM CDT (21:59 UTC)
- Expired
- Jul 10, 2011, 6:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Ransom County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 118 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 2:29 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1313 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
742 WUUS53 KFGF 102159 SVRFGF NDC073-102300- /O.NEW.KFGF.SV.W.0057.110710T2159Z-110710T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 459 PM CDT SUN JUL 10 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 600 PM CDT * AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED NEAR LISBON...OR 37 MILES SOUTHEAST OF VALLEY CITY...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANSELM AROUND 525 PM CDT. VENLO AROUND 530 PM CDT. MCLEOD AROUND 545 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED... MOVE QUICKLY TO A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4662 9730 4629 9729 4631 9781 4652 9785 TIME...MOT...LOC 2159Z 263DEG 20KT 4643 9768 WIND...HAIL <50MPH 1.00IN $$ HOPKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:32 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 10, 1:32 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 132 PM CDT SUN JUL 10 2011 .SHORT TERM... THE MAIN CHALLENGE WILL BE CONVECTION THIS AFTERNOON AND EVENING. MODELS ARE IN REASONABLE AGREEMENT WITH DIFFERENCES IN REGARD TO EXACT TIMING PLACEMENT OF CONVECTION. WILL BE FAIRLY BRIEF THIS AFTERNOON WITH SEVERE WEATHER POSSIBLE. FOR THIS EVENING INTO THE OVERNIGHT...AN AREA OF UPPER LEVEL DIVERGENCE WILL BE CO-LOCATED WITH A DEVELOPING AREA OF LOW PRESSURE AND COLD FRONT. THIS AREA OF LARGER SCALE LIFT SHOULD OVERSPREAD THE REGION THROUGH THIS EVENING. THERE IS A STRONGER SHORTWAVE OVER WYOMING...THAT SHOULD GET INTO THE SOUTHERN FORECAST AREA THIS EVENING. MEANWHILE...A WEAK SFC LOW IS PROGGED TO DEVELOP IN NC SD...WITH STRONG INSTABILITY IN SE ND WITH SFC CAPES AROUND 3000-4000 J/KG. THERE WILL BE SOME CAPPING IN THE MIXED LAYER THOUGH...AND SFC CONVERGENCE WILL BE FAIRLY WEAK. GIVEN THE STRONGER INSTABILITY...50KT OF DEEP LAYERED SHEAR AND THE UPPER SUPPORT...EXPECT SOME STORMS TO DEVELOP IN EASTERN ND. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON/EVENING...WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WINDS...WITH LOCALLY HEAVY RAIN. IF SFC LOW PRESSURE CAN MOVE INTO SE ND...THEN TORNADOES CAN/T BE RULED OUT GIVEN THE INSTABILITY/SHEAR COMBINATION. THE CONVECTION SHOULD MOVE EAST AND SOUTH INTO THIS EVENING BEFORE EXITING THE REGION AROUND 06Z MON. FOR MON-TUE...HIGH PRESSURE WILL CONTROL THE WEATHER PATTERN WITH DRY WEATHER AND TEMPS SLIGHTLY BELOW NORMAL. ON WED...RETURN FLOW DEVELOPS AND THE CHANCE FOR SHOWERS AND SOME THUNDER WILL MOVE INTO THE FAR WEST...ALTHOUGH MOST AREAS WILL REMAIN DRY. .LONG TERM...[WED NIGHT - SUNDAY] A CLASSIC MID-SUMMER PATTERN APPEARS TO BE DEVELOPING...SO THAT LARGE SCALE RIDGING WILL DOMINATE THE EXTENDED PERIOD. NORTH CENTRAL PACIFIC RIDGE FORCES DEEP WESTERN U.S. TROUGH WITH DOWNSTREAM RIDGE OVER THE CENTER OF THE COUNTRY. BASED ON THE 5-WAVE ANALYSIS LOOP THE PATTERN IS IN TRANSITION WITH WESTWARD BUILDING EXTENSION TO BERMUDA RIDGE...EXPECTED TO ASSIST RIDGING. WITH BUILDING HEIGHTS EXPECT COINCIDENT INCREASES IN BOTH SURFACE TEMPERATURE AND HUMIDITY...WITH CONVECTIVE THREAT EARLY. AS ENTIRE COLUMN WARMS THE THREAT FOR CONVECTION SHOULD DECREASE AS 700 TEMPS WARM AOA +12C. LAST HALF OF THE PERIOD SHOULD SEE VERY WARM AND HUMID CONDITIONS AS 500 MB HEIGHT ANOMALIES MAXIMIZE OVER NORTHERN PLAINS. MODELS AGREE ABOUT CONVECTION ON NOSE OF MAJOR WARMING FOR THURSDAY THEN DIVERGE FOR FRI-SUN. WITH 700 TEMPS IN THE 12C TO 14C RANGE AND LACK OF STRONG LOW LEVEL FORCING HAVE DOUBTS ATTM ABOUT PRECIP ON FRI AND SAT. GFS...DGEX AND ECMWF DO SUGGEST COOLING AT 700 AT THE END OF THE PERIOD FOR TSRA THREAT. DUE TO THE OVERALL UNCERTAINTY AS THE PATTERN EVOLVES WILL FOLLOW A BLEND OF HPC AND PREVIOUS GUIDANCE MODIFIED WITH NEW GFS/EC MIX. && .AVIATION... VFR CONDITIONS WITH SCT TSRA MOVG THROUGH RRV IN THE 21Z TO 00Z TIME FRAME. POSSIBLE REDEVELOPMENT FAR AREA 02Z TO 04Z. ANTICIPATE USUAL WIND ISSUES NEAR TSRA AND MVFR CIG/VSBY. WSHFT MOVING SOUTH FROM CANADA BEHIND CONVECTION PASSING DVL 06Z TO FAR 09Z AND BJI 11Z. MVFR CIG LATE IN PERIOD BEHIND WSHFT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/EWENS
Hazardous weather outlook, Jul 10, 7:07 AM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 707 AM CDT SUN JUL 10 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 707 AM CDT SUN JUL 10 2011 ...SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHERN PARTS OF THE REGION THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE WILL INTERACT WITH AN AREA OF LOW PRESSURE AND UNSTABLE AIRMASS TO PRODUCE THUNDERSTORMS...SOME SEVERE...THIS AFTERNOON AND EVENING. THE FAVORED LOCATION FOR SEVERE STORMS WILL BE SOUTH OF THE INTERSTATE 94 AND HIGHWAY 10 CORRIDOR. STORMS ARE EXPECTED TO DEVELOP AFTER 1PM EXITING THE AREA AROUND 10 PM. THE PRIMARY HAZARD WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL RETURN OVER THE SECOND HALF OF THE UPCOMING WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 4:15 PM CDT | Tornado Warning | FGF | Ransom | 45 min |
| Jul 10, 4:43 PM CDT | Areal Flood Advisory | FGF | Ransom, Richland, Sargent | 13 hr |
| Jul 10, 4:47 PM CDT | Tornado Warning | FGF | Sargent | 43 min |
| Jul 10, 5:24 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 66 min |
| Jul 10, 5:44 PM CDT | Tornado Warning | FGF | Richland | 36 min |
| Jul 10, 6:07 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 53 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.